Minnesota, 2008Winter Storm in Minnesota, December 30, 2008
December 30, 2008 · NWS MPX · 12 events in 11 counties and zones
A storm system developed across the northern Rockies and quickly moved eastward across the northern Plains and Upper Midwest causing a small but heavy snow band across the northern portion of Chanhassen's County Warning area. The band was quite narrow with amounts up to a foot, with only a dusting reported about 75 miles south of the warned area.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system developed across the northern Rockies and quickly moved eastward across the northern Plains and Upper Midwest causing a small but heavy snow band across the northern portion of Chanhassen's County Warning area. The band was quite narrow with amounts up to a foot, with only a dusting reported about 75 miles south of the warned area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 30, 5:05 AM CST, 10 minutes earlier.
Area forecast discussion, Dec 30, 5:05 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 AM CST TUE DEC 30 2008
.UPDATE...
UPDATED TO INCLUDE 12Z AVIATION DISCUSSION.
&&
.DISCUSSION...
UPGRADED THE WINTER WEATHER ADVISORY TO A WINTER STORM WARNING
ALONG AND NORTH OF INTERSTATE 94 FOR TODAY. STRONG SHORT WAVE AND
CLOSED MID LEVEL CIRCULATION CURRENTLY OVER ND TO PASS SE ACROSS
CENTRAL MN AND WEST CENTRAL WI TODAY. VERY TIGHT MID LEVEL THERMAL
GRADIENT DEVELOPING ATTM ACROSS CENTRAL MN AND WEST CENTRAL WI IN
ADVANCE OF THE LOW. 600-700MB LAYER FRONTOGENESIS IS VERY STRONG
FROM AXN THROUGH STC EARLY THIS MORNING...FROM STC TO RNH MID
MORNING INTO EARLY THIS AFTERNOON AND FROM RNH THROUGH EAU DURING
THE AFTERNOON. REGION IS IN THE RIGHT ENTRANCE REGION OF A 120
KNOT JET TODAY WITH AMPLE DIFFERENTIAL LAYER DIVERGENCE SHOWN.
NAM/GFS/ECMWF/SREF ALL ON TOP ONE ANOTHER TODAY ON BRINING A BAND
OF HEAVY SNOW FROM EASTERN ND THROUGH CENTRAL MN AND MUCH OF WEST
CENTRAL WI. NAM/GFS 285K THETA SURFACE SHOWING STRONG UPGLIDE INTO
CENTRAL MN AND WEST CENTRAL WI WITH HUGE ADIABATIC OMEGA. MIXING
RATIOS AVERAGE 2 G/KG TODAY. NAM/GFS COBB DP/DT SHOWING INCREDIBLE
CONTINUITY OVER THE PAST 7 RUNS ON SIGNIFICANT SNOW FOR THE
AFOREMENTIONED AREAS. AROUND A THIRD OF AN INCH OF QPF EXPECTED
FOR THE WARNING AREA STARTING BACK AT 06Z AND RUNNING THROUGH THE
DAY. USED SNOW RATIOS OF 20:1 FOR THE EVENT. COUPLING THE TWO
YIELDS FROM 6 TO 8 INCHES. SNOW AMOUNTS TO DROP SIGNIFICANTLY TO
THE SOUTH OF THE FORCING WITH AROUND 2 INCHES FROM NORTHFIELD TO
MONTEVIDEO WITH LESS THAN AN INCH NEAR THE IA BORDER. WINDS WILL
BE IN THE INCREASE THIS AFTERNOON WITH BLOWING AND DRIFTING SNOW.
CLEARING TO OCCUR TONIGHT AS HIGH PRESSURE MOVES IN FROM THE WEST.
A COLD NIGHT WITH FRESH SNOW AND ARCTIC AIR. CUT LOWS SOME MORE
WITH READINGS RANGING FROM 10 TO 15 BELOW NEAR AXN AND STC TO
SEVERAL DEGREES BELOW AT KEAU AND KAEL. A DRY BUT COLD DAY ON
WEDNESDAY AS THE HIGH DRIFTS OFF TO THE EAST.
THE NEXT LOW PRESSURE SYSTEM WILL MOVE ACROSS THE FA ON THURSDAY.
THIS ONE IS EXPECTED TO BE A LITTLE MORE TO THE NORTH WITH A SWATH
OF WAA SNOW AHEAD OF THE COLD FRONT TRAILING FROM THE LOW.
CONTINUED WITH HIGH CHANCE TO LIKELY POPS FROM SOUTH TO NORTH
THURSDAY MORNING THEN BEGAN TO CUT BACK IN THE AFTERNOON IN THE
WAKE OF THE FRONT. ARCTIC AIR OOZES IN FROM THE NORTH THURSDAY
NIGHT AND EARLY FRIDAY BEFORE YET ANOTHER LOW PRESSURE SYSTEM
ARRIVES FOR SATURDAY. THIS ONE IS SPLIT WITH CENTERS TO THE NORTH
OF MN AND ANOTHER PASSING THROUGH MO. ANOTHER POTENTIAL
ACCUMULATOR. MORE ARCTIC HIGH PRESSURE AND BELOW NORMAL
TEMPERATURES FOR SUNDAY.
&&
.AVIATION.../12Z TAF ISSUANCE/
FORECAST CONCERNS AND REASONING HAVE NOT CHANGED MUCH FROM THE
PAST SEVERAL FORECASTS. MAIN CONCERN IS WITH LOWER CEILINGS AND
VISIBILITIES IN ASSOCIATION WITH WNW-ESE BAND OF SNOW OVER THE
FORECAST AREA... WHICH WILL PERSIST INTO THE AFTERNOON HOURS AND
LINGER LONGEST OVER THE WISCONSIN PORTION OF THE AREA. MAIN
PROBLEM WITH RESPECT TO AVIATION FORECASTS IN THE VERY TIGHT
GRADIENT IN CONDITIONS... WITH VFR DETERIORATING QUICKLY TO
MVFR... IFR... AND EVEN SOME LIFR OVER A SHORT DISTANCE WHEN
HEADING NORTH THROUGH THE AREA. THIS WILL CONTINUE TO BE THE CASE
THROUGH THE DAY... AND TRIED TO TIME CHANGES AS BEST AS POSSIBLE
WITH REGARD TO MOVEMENT OF THE AREA OF PCPN. THE PCPN LINES UP
VERY NICELY WITH THE AREA OF MOISTURE AND ISENTROPIC UPGLIDE ON
THE 285K SURFACE... WITH THE MOST INTENSE ZONE OF PCPN MATCHING UP
WELL WITH THE 600-700MB LAYER FRONTOGENESIS. BOTH OF THESE SUGGEST
THE AREA OF PCPN WILL STAY IN ROUGHLY THE SAME AREA FOR THE NEXT 3
HOURS... THEN BEGIN TO SHIFT SOUTH AND EASTWARD. WITH THIS IN
MIND... ALLOWED FOR DECENT CONDITIONS AT KMSP FOR A TIME THIS
MORNING BEFORE BRINGING THEM BACK DOWN AGAIN. KEPT THE NORTHERN
TAF SITES IN POOR CONDITIONS FOR MUCH OF THE DAY... WHILE KEPT
EVERYTHING EXCEPT SOME FLURRIES OUT OF KRWF. VISIBILITIES HAVE
BEEN RUNNING 1-2SM IN MUCH OF THE SNOW AREA... WITH 1/2-3/4SM IN
THE AREAS OF HEAVIER SNOW... AND SOME VERY LOCALIZED 1/4SM.
CEILINGS HAVE BOUNCED FROM AOA 2500FT AGL QUICKLY DOWN TO AOB
1000FT AGL IN AREAS OF SNOW. SINCE THERE IS STILL SOME
UNCERTAINTY AS TO WHEN THE PCPN AREA WILL SHIFT BACK SOUTH AND
EAST AND IF IT WILL LOSE SOME PUNCH GIVEN A PROGGED WEAKENING IN
THE FRONTOGENESIS FIELDS LATER THIS MORNING AND THIS AFTERNOON... WAS
A BIT OPTIMISTIC WITH CONDITIONS AT LOCATIONS WHERE THINGS HAVE
LET UP FOR THE MOMENT. THE ACTIVITY SHOULD QUICKLY END THIS
AFTERNOON OVER MOST OF THE AREA... WITH SOME LINGERING ACTION IN
THE EAST INTO THE EVENING HOURS. ANTICIPATE A FAIRLY RAPID
CLEARING OUT OF SKIES ONCE THE PCPN AREA SHIFTS OUT... WITH VFR
CONDITIONS PREVAILING THE FINAL 12 HOURS OR SO OF THE FORECAST.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 3 PM CST THIS AFTERNOON FOR ANOKA-
BENTON-CHISAGO-DOUGLAS-ISANTI-KANABEC-MILLE LACS-MORRISON-
SHERBURNE-STEARNS-TODD-WASHINGTON.
WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR CARVER-
CHIPPEWA-DAKOTA-HENNEPIN-KANDIYOHI-LAC QUI PARLE-MCLEOD-
MEEKER-POPE-RAMSEY-RENVILLE-SCOTT-SIBLEY-STEVENS-SWIFT-
WRIGHT.
WI...WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR BARRON-
CHIPPEWA-DUNN-EAU CLAIRE-POLK-RUSK-ST. CROIX.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR PEPIN-
PIERCE.
&&
RAH/TRHHazardous weather outlook, Dec 30, 4:06 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 AM CST TUE DEC 30 2008
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
311015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
406 AM CST TUE DEC 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOW WILL OCCUR TODAY ACROSS CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN...AS AN AREA OF LOW PRESSURE PASSES ACROSS
IOWA. THE HEAVIEST SNOW TODAY WILL BE ALONG AND NORTH OF
INTERSTATE 94...WHERE 6 TO 8 INCHES OF ACCUMULATION WILL OCCUR.
VISIBILITIES WILL BE A QUARTER OF A MILE AT TIMES. SNOW
ACCUMULATIONS WILL DIMINISH SIGNIFICANTLY TO THE SOUTH OF
INTERSTATE 94...WITH ONLY AN INCH OR TWO OCCURRING ALONG THE
MINNESOTA RIVER VALLEY. THE SNOW WILL DIMINISH LATE THIS AFTERNOON
ACROSS CENTRAL MINNESOTA AND EARLY THIS EVENING ACROSS WEST
CENTRAL WISCONSIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE ACCUMULATING SNOW IS POSSIBLE ON NEW YEARS DAY AND AGAIN ON
SATURDAY AS LOW PRESSURE SYSTEMS TRAVERSE THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.
RAH
In the hours before
Local storm report, Dec 30, 4:01 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 AM CST TUE DEC 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM SNOW 3 N FOREST LAKE 45.32N 92.99W
12/30/2008 M3.0 INCH CHISAGO MN TRAINED SPOTTER
&&
LRSWinter Storm, Douglas
- When
- December 30, 5:15 AM CST to 2:30 PM CST
- Where
- Douglas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Snow began in the Alexandria area before midnight on December 29, 2008. Surface visibilities quickly dropped below one mile in snow during the early morning hours of December 30th. The light to moderate snow continued through the morning, before tapping off during the afternoon. Locally six to ten inches fell across the county with the highest recorded at Carlos at 10.0 inches.
Winter Storm, Todd
- When
- December 30, 5:15 AM CST to 3:00 PM CST
- Where
- Todd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Snow began in the Long Prairie area after midnight on December 30th. The snow quickly began moderate to heavy with surface visibilities dropping below one half mile. The light to moderate snowfall continued through the early afternoon before tapping off. Locally 8 to 12 inches fell across Todd county with locally 15 inches near Hewitt.
Winter Storm, Morrison
- When
- December 30, 5:15 AM CST to 3:00 PM CST
- Where
- Morrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
Snow began in the Little Falls area after 2 am December 30th, and quickly became heavy with surface visibilities dropping below one quarter of a mile at times. The snowfall continued through the early afternoon before tapping off. Locally 10 to 16 inches of snow fell across Morrison County with a local report near Hillman at 15.7 inches.
Winter Storm, Mille Lacs
- When
- December 30, 5:15 AM CST to 3:00 PM CST
- Where
- Mille Lacs forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.938, -93.630 (the zone’s center; the record gives no point)
Snow began in the Milaca area after 2 am December 30th. The snow became heavy during the early morning with periods of one half mile in moderate snowfall before noon. The snowfall quickly tapered off during the afternoon with locally six to ten inches across the county.
Winter Storm, Benton
- When
- December 30, 6:15 AM CST to 3:00 PM CST
- Where
- Benton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.699, -93.999 (the zone’s center; the record gives no point)
Snow began in Benton County area after 2 am December 30th. The snow became heavy during the early morning with periods of one half mile in moderate snowfall before noon. The snowfall quickly tapered off during the afternoon with locally six inches across the county.
Winter Storm, Chisago
- When
- December 30, 6:15 AM CST to 3:00 PM CST
- Where
- Chisago forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.503, -92.908 (the zone’s center; the record gives no point)
Snow began in Chisago County area after 2 am December 30th. The snow became heavy during the early morning with periods of one half mile in moderate snowfall before noon. The snowfall quickly tapered off during the afternoon with locally six inches across the county.
Winter Storm, Isanti
- When
- December 30, 6:15 AM CST to 3:00 PM CST
- Where
- Isanti forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.562, -93.295 (the zone’s center; the record gives no point)
Snow began in Isanti County area after 2 am December 30th. The snow became heavy during the early morning with periods of one half mile in moderate snowfall before noon. The snowfall quickly tapered off during the afternoon with locally six inches across the county.
Winter Storm, Kanabec
- When
- December 30, 6:15 AM CST to 3:00 PM CST
- Where
- Kanabec forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.945, -93.293 (the zone’s center; the record gives no point)
Snow began in Kanabec County area after 2 am December 30th. The snow became heavy during the early morning with periods of one half mile in moderate snowfall before noon. The snowfall quickly tapered off during the afternoon with locally six inches across the county.
Winter Storm, Benton
- When
- December 30, 6:15 AM CST to 3:00 PM CST
- Where
- Benton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.699, -93.999 (the zone’s center; the record gives no point)
Snow began in Benton County area after 2 am December 30th. The snow became heavy during the early morning with periods of one half mile in moderate snowfall before noon. The snowfall quickly tapered off during the afternoon with locally six inches across the county.
Winter Storm, Sherburne
- When
- December 30, 10:15 AM CST to 3:00 PM CST
- Where
- Sherburne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.444, -93.775 (the zone’s center; the record gives no point)
Snow began in Sherburne County area during the morning of December 30th. The snow became heavy during the late morning with periods of one half mile in moderate snowfall before noon. The snowfall quickly tapered off during the afternoon with locally six inches across the county.
Winter Storm, Washington
- When
- December 30, 12:15 PM CST to 3:00 PM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
Snow began in Washington County area during the morning of December 30th. The snow became heavy during the late morning and early afternoon with periods of one half mile in moderate snowfall. The snowfall quickly tapered off during the afternoon with locally six inches across the county.
Winter Storm, Anoka
- When
- December 30, 12:15 PM CST to 3:00 PM CST
- Where
- Anoka forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.273, -93.246 (the zone’s center; the record gives no point)
Snow began in Anoka County area during the morning of December 30th. The snow became heavy during the late morning with periods of one half mile in moderate snowfall. The snowfall quickly tapered off during the afternoon with locally six inches across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, December 30, 20081 death · 1 event
- High Wind in Colorado, December 30, 2008$2.0 million · 70 kt wind · 3 events
- High Wind in Washington, December 30 to 31, 2008$450,000 · 66 kt wind · 4 events
- Winter Storm in New York, December 30 to 31, 2008$165,000 · 16 events
- Strong Wind in New York, December 30, 2008$81,000 · 27 events
- Strong Wind in New Jersey, December 30, 2008$12,000 · 12 events
- High Wind in South Dakota, December 30, 200861 kt wind · 11 events
- Strong Wind in Pennsylvania, December 30, 2008$2,000 · 8 events
- Winter Storm in Wisconsin, December 30, 20086 events
- Strong Wind in Vermont, December 30, 2008$11,000 · 3 events
- Heavy Snow in Minnesota, December 30, 20084 events
- High Wind in Nebraska, December 30, 200853 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147776, 147780, 147781, 147782, 147771, 147772, 147773, 147775, 147785, 147791, 147770, 147786.